Texas, 2011

Wildfire and High Wind in Texas, April 29, 2011

April 29, 2011 · NWS LUB · 5 events in 4 counties and zones

S. on the 29th, but strong wind fields in advance of the system overspread west Texas during the afternoon hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$110,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent storm system lingered over the western U.S. on the 29th, but strong wind fields in advance of the system overspread west Texas during the afternoon hours. The strong downslope winds promoted hot and dry conditions and extremely critical fire weather. A few damaging wind gusts occurred during the late afternoon. At 15:33 CST the Preston Smith International Airport's Automated Surface Observing System near Lubbock recorded a peak gust of 68 mph. Several minutes later an intense wind gust caused damage to a Texas Forest Service greenhouse near Idalou (Lubbock County). A second severe gust of 62 mph was recorded by the Texas Tech University West Texas Mesonet near Muleshoe (Bailey County) at 15:40 CST.

The winds and associated hot and dry conditions combined with the ongoing drought to result in several wind-driven wildfires. A fire sparked approximately four miles southwest of Justiceburg (Garza County) at around 10:30 CST and burned 750 acres before it was contained by 13:30 CST. Fire re-ignited at the site of a significant wildfire the previous evening (4/28) near Pep (Hockley County). This re-start burned an additional 3,000 acres (4,500 acre two-day total), but no additional property damage was reported. At approximately 14:30 CST a fire spread and consumed two trailer homes and two outbuildings near Idalou (Lubbock County). One man was left homeless and a firefighter suffered minor injuries battling the blaze. The fire developed as extremely critical fire weather interacted with a small burn area that was lit in violation of a burn ban the previous day (4/28).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 5:44 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 29, 5:44 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
644 AM CDT FRI APR 29 2011

.AVIATION...
CONTINUED VFR AND BECOMING QUITE WINDY BY MID-AFTERNOON. OMEN TO
THIS WIND IS ALREADY IN PLACE AROUND 2K FT AGL THIS MORNING IN THE
FORM OF A STRONG LOW-LEVEL JET...THUS HAVE CONTINUED MENTION OF
LLWS AT BOTH TERMINALS. EXPECT A DRYLINE TO STALL BETWEEN LBB AND
CDS LATER TODAY DIVIDING EQUALLY STRONG SOUTHWEST WINDS FROM DUE
SOUTH WINDS. SUSTAINED SPEEDS BY 21Z WILL FLIRT WITH 30 KNOTS AT
LBB AND CDS RAISING THE CONCERN FOR A POSSIBLE AWW AT LBB. AT THIS
TIME THESE WINDS APPEAR MORE LIKELY WELL EAST AND WEST OF
LBB...BUT LATER FORECASTS WILL MONITOR THIS FOR ANY CHANGE.

&&

.PREV DISCUSSION... /ISSUED 423 AM CDT FRI APR 29 2011/

SHORT TERM...
SHORTWAVE RIDGING WAS ALREADY FOUND DEPARTING THE SOUTH PLAINS
THIS MORNING WELL AHEAD OF A MATURE UPPER TROUGH PRESENTLY
OCCUPYING MUCH OF THE PACIFIC NORTHWEST. AS HAS TOO OFTEN BEEN
THE CASE THIS YEAR...DEEPENING SWLY FLOW AHEAD OF SAID TROF WILL
PRODUCE LEE CYCLOGENESIS WELL TO OUR NORTH SETTING THE STAGE FOR
YET ANOTHER WINDY DAY AREAWIDE. LEE TROUGH INITIALLY IN ERN NM
WILL MIGRATE EAST AS A DRYLINE BY MIDDAY BEFORE LIKELY STALLING
JUST EAST OF THE CAPROCK/S EDGE LATE IN THE DAY. ALTHOUGH THE MSLP
GRADIENT WILL BE MORE STOUT EAST OF THE DRYLINE...FORECAST
SOUNDINGS WEST OF THIS BOUNDARY EXHIBIT DEEP MOMENTUM TRANSFER
WITH 25-35 KNOTS OCCUPYING THE LOWEST 5K FEET. STRONGEST WINDS ARE
EXPECTED OVER THE FAR WRN AND FAR ERN COUNTIES AWAY FROM THE
DRYLINE...HOWEVER WE CANNOT DISCOUNT AN HOUR OF ADVISORY WINDS
ELSEWHERE...HENCE THE CWA-WIDE WIND ADVISORY. ON A LESSER NOTE...
DIFFUSE SMOKE FROM ONGOING FIRES NEAR OZONA AND FORT DAVIS DID
ADVECT NORTH LATE LAST NIGHT BUT AS OF EARLY THIS MORNING WE HAVE
TO SEE ANY PROLONGED IMPACTS TO VIS ON THE SOUTH PLAINS. THIS IS
EXPECTED TO BECOME EVEN LESS SIGNIFICANT ONCE SOUTH WINDS VEER
SWLY LATER THIS MORNING.

FORESEE LITTLE DIFFICULTY IN MAX TEMPS ECLIPSING THE 90 DEG MARK
ESPECIALLY ON THE CAPROCK WHERE WELL-PHASED SWLY FLOW SHOULD BOOST
850MB TEMPS NEAR 30*C. BY TONIGHT...THE DRYLINE SHOULD MEANDER WEST
BUT THIS PROGRESS WILL BE HINDERED BY NET PRESSURE FALLS FARTHER
NORTHEAST AS THE LEE CYCLONE IS SHUNTED EAST BY A SURGING COLD FRONT.

LONG TERM...
A WEAK FRONT WILL TRY TO BACK DOOR INTO THE REGION THROUGH THE DAY
SATURDAY BUT WILL LIKELY STALL OUT ACROSS THE NORTHERN ROLLING
PLAINS. WIND SPEEDS WILL NOT BE ALL THAT HIGH BUT WILL BE OUT OF
THE SOUTHWEST WHICH WILL ALLOW FOR SOME MIXING AND RH VALUES WILL
DROP OFF THROUGH THE AFTERNOON LIKELY RESULTING IN AN INCREASED
FIRE DANGER BUT NOT RED FLAG CONDITIONS. FRONT WILL THEN RAPIDLY
PUSH SOUTHWEST THROUGH THE EARLY MORNING HOURS SUNDAY AND COULD
POTENTIALLY BRING BREEZY CONDITIONS OVERNIGHT AS TIGHT PRESSURE
GRADIENT DEVELOPS BEHIND THE FRONT. FORCING ALONG THE FRONT MAY BE
ENOUGH TO SUPPORT SOME SHOWER ACTIVITY AND SOUTHWESTERLY FLOW
ALOFT COULD ALLOW WEAK DISTURBANCES TO MOVE OVER THE REGION
/ALTHOUGH MODELS ARE NOT INDICATING ANYTHING SUBSTANTIAL AT THIS
TIME/ WHICH MAY ALSO HELP PROVIDE ENOUGH LIFT TO GET SHOWERS TO
FORM. HIGHS SUNDAY WILL BE AROUND 10 DEGREES BELOW NORMAL FOR THIS
TIME OF YEAR AS CONTINUED COLD AIR ADVECTION AND THE POSSIBILITY
OF CLOUDY SKIES COULD LIMIT HIGH TEMPERATURES QUITE A BIT.

MOST DIFFICULT PART OF THE FORECAST REMAINS SUNDAY NIGHT THROUGH
MONDAY. BOTH THE GFS AND ECMWF HAVE A TROF MOVING ACROSS THE
REGION BUT WITH SLIGHT DIFFERENCES IN TIMING. ANOTHER DIFFERENCES
IS THAT THE GFS KEEPS LOW-LEVEL MOISTURE ACROSS THE REGION WHILE
THE ECMWF HAS THE HIGHER MOISTURE WELL EAST OF THE REGION. WITH
SOME MID-LEVEL MOISTURE POSSIBLY GETTING PULLED OVER THE COOL
SURFACE DOME AND THE APPROACH OF AT LEAST SOME MID-LEVEL LIFT
AHEAD OF THE TROF...THERE COULD BE A CHANCE THAT PRECIPITATION
LINGERS INTO THE DAY MONDAY MAINLY IN THE FORM OF SHOWERS. HIGH
TEMPERATURES ARE ALSO HIGHLY UNCERTAIN FOR MONDAY AS THE ENSEMBLE
SPREAD AT KLBB HAS A RANGE FROM 47 TO 70. IF WE INDEED STAY SOCKED
IN WITH CLOUDS AND PRECIPITATION...HIGHS IN THE UPPER 40S ARE NOT
OUT OF THE QUESTION BUT OPTED TO KEEP TEMPS CLOSER TO THE ENSEMBLE
MEAN UNTIL ANOTHER COUPLE OF MODEL RUNS ARRIVE TO SEE HOW THIS
SYSTEM UNFOLDS. ALSO KEPT PRECIPITATION CHANCES BELOW MENTION FOR
NOW AS THE ECMWF SOLUTION FOR SUN NIGHT/MON WOULD NOT FAVOR
PRECIPITATION AND WILL ALSO SEE HOW THINGS UNFOLD OVER THE NEXT
COUPLE OF DAYS.

FOR TUESDAY THROUGH THE END OF THE FORECAST...A GRADUAL WARMUP TO
AT OR JUST ABOVE NORMAL TEMPERATURES WITH NO CHANCE FOR
PRECIPITATION LOOKS TO BE IN STORE. FLOW ALOFT WILL ONCE AGAIN
BECOME ZONAL FOR MUCH OF TH WEEK WHICH MAY ALLOW SOME WEAK
MOISTURE RETURN TO DEVELOP IN THE OVERNIGHT HOURS BEFORE THE
DRYLINE MIXES TO THE EAST IN THE AFTERNOON. ECMWF HAS ANOTHER
STRONG FRONT ARRIVING LATE THURSDAY INTO FRIDAY OF NEXT WEEK WHILE
THE GFS DOES NOT HAVE THIS FEATURE IN IT JUST YET. FEW CHANGES
MADE TO THE EXTENDED FORECAST AS IT WAS IN GOOD SHAPE.

JORDAN

FIRE WEATHER...
VOLATILE SITUATION EXPECTED TODAY AS ALL OF THE REGION WILL BE
PRONE TO STRONG S-SWLY WINDS SOUTH OF A DEVELOPING SURFACE LOW.
THE MOST CRITICAL AREAS WILL BE WEST OF A DRYLINE EXPECTED TO
STALL LATE THIS AFTERNOON FROM NEAR MEMPHIS SOUTH TO JAYTON. THESE
AREAS WILL SEE MIN RH VALUES BETWEEN 4 AND 12 PERCENT WITH 20-FOOT
WINDS EASILY ECLIPSING 20 MPH WITH FREQUENT GUSTS TO 35 MPH.
ALTHOUGH MIN RH VALUES EAST OF THE DRYLINE WILL FARE BETTER
/GENERALLY AROUND 15 PERCENT/...SIMILAR WIND SPEEDS HERE WILL ALSO
PROMOTE THE RAPID SPREAD OF FIRES ESPECIALLY GIVEN THE EXTENT OF
BRITTLE FUELS. RED FLAG WARNING REMAINS IN EFFECT AREAWIDE FROM 11
AM UNTIL 9 PM. NO STRONG WIND SHIFTS IN THE IMMEDIATE FUTURE UNTIL
SAT MORNING WHEN A COLD FRONT PLUNGES SOUTH AHEAD OF BREEZY NWLY
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        91  50  73  36  52 /   0   0   0  10  10
TULIA         93  51  73  36  58 /   0   0   0  20  20
PLAINVIEW     93  50  79  38  58 /   0   0   0  20  20
LEVELLAND     93  51  82  42  58 /   0   0   0  10  20
LUBBOCK       94  51  82  42  59 /   0   0   0  10  20
DENVER CITY   94  50  88  45  59 /   0   0   0   0  10
BROWNFIELD    93  48  86  45  59 /   0   0   0  10  20
CHILDRESS     92  56  79  47  58 /   0   0  10  20  20
SPUR          92  56  86  46  64 /   0   0   0  20  20
ASPERMONT     91  59  92  47  65 /   0   0  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>044.

WIND ADVISORY FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>044.

&&

93/14/93
Hazardous weather outlook, Apr 29, 9:59 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1059 AM CDT FRI APR 29 2011

TXZ021>044-301400-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1059 AM CDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 9 PM AS EXTREMELY
CRITICAL FIRE WEATHER CONDITIONS DEVELOP ACROSS ALL OF THE SOUTH
PLAINS AND ROLLING PLAINS.

NON PRECIPITATION

A WIND ADVISORY WILL BE IN EFFECT THIS AFTERNOON THROUGH THIS
EVENING AS STRONG SOUTHWESTERLY WINDS ARE EXPECTED TO DEVELOP.
SUSTAINED SPEEDS OF 30 TO 40 MPH CAN BE EXPECTED...WITH ISOLATED
GUSTS APPROACHING 55 MPH IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ELEVATED FIRE WEATHER CONDITIONS MAY ONCE AGAIN BE POSSIBLE
SATURDAY AFTERNOON ACROSS THE SOUTHWESTERN SOUTH PLAINS. IN
ADDITION...GUSTY NORTHEASTERLY WINDS ARE EXPECTED SATURDAY NIGHT
INTO SUNDAY MORNING IN THE WAKE OF A COLD FRONTAL PASSAGE.

22

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire, 2 high wind. Local standard time, as filed.

Wildfire, Garza

When
April 29, 10:30 AM CST to 1:30 PM CST
Where
Garza forecast zone
Reported by
Park/Forest Service
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Wildfire, Hockley

When
April 29, 1:00 PM CST to 7:00 PM CST
Where
Hockley forecast zone
Reported by
Broadcast Media
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Wildfire, Lubbock

When
April 29, 2:30 PM CST to 4:00 PM CST
Where
Lubbock forecast zone
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 29, 3:33 PM CST to 3:45 PM CST
Where
Lubbock forecast zone
Measured
59 kt (68 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 29, 3:40 PM CST
Where
Bailey forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288776, 288777, 288778, 288774, 288775.